Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Amarillo, TX

June 22, 2017Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2017, 7:40 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Jun 22, 2017, 8:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 174 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:13 PM CDTTSTM WND DMG2 Nne Sturgis, OKPOWERLINES KNOCKED DOWN AT THE INTERSECTION OF HWY 56 AND E-W 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS54 KAMA 230040
SVRAMA
OKC025-139-230145-
/O.NEW.KAMA.SV.W.0166.170623T0040Z-170623T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
740 PM CDT THU JUN 22 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Texas County in the Panhandle of Oklahoma...
  Eastern Cimarron County in the Panhandle of Oklahoma...

* Until 845 PM CDT

* At 740 PM CDT, a severe thunderstorm was located 11 miles west of
  Elkhart, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Texhoma, Keyes, Eva, Griggs, Hough and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3699 10110 3650 10177 3650 10247 3699 10230
TIME...MOT...LOC 0040Z 315DEG 17KT 3698 10211 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
3 follow-up statements
936 
WWUS54 KAMA 230114
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
814 PM CDT THU JUN 22 2017

OKC025-139-230145-
/O.CON.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
814 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES...

At 813 PM CDT, a severe thunderstorm was located 6 miles northwest of
Eva, or 10 miles southwest of Elkhart, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Texhoma, Keyes, Eva, Griggs, Hough and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10110 3650 10177 3651 10236 3699 10219
TIME...MOT...LOC 0113Z 315DEG 17KT 3687 10197 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
390 
WWUS54 KAMA 230138
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
838 PM CDT THU JUN 22 2017

OKC025-139-230145-
/O.CON.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
838 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES...

At 838 PM CDT, a severe thunderstorm was located over Eva, or 15
miles south of Elkhart, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Texhoma, Eva and Hough. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10110 3650 10177 3651 10213 3699 10200
TIME...MOT...LOC 0138Z 315DEG 17KT 3678 10186 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
630 
WWUS54 KAMA 230144
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
844 PM CDT THU JUN 22 2017

OKC025-139-230154-
/O.EXP.KAMA.SV.W.0166.000000T0000Z-170623T0145Z/
Texas OK-Cimarron OK-
844 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TEXAS AND SOUTHEASTERN
CIMARRON COUNTIES WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
AND heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

LAT...LON 3699 10110 3650 10177 3651 10213 3699 10200
TIME...MOT...LOC 0144Z 315DEG 17KT 3677 10185 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:32 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 22, 6:32 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu Jun 22 2017

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms expected to develop between 00z and 05z
Friday, with potential for direct impacts at all terminals.  Main
threat expected to be erratic gusts above 40 kt in and near
thunderstorms.  Otherwise, southeast surface winds around 15 kt
should prevail this evening.  Cold front expected to pass
terminals between 06z and 11z Friday, with north northeast surface
winds gusting into the 30 to 40 kt range through at least most of
the morning.  MVFR ceilings expected to develop after 11z at
northern terminals, persisting all morning at GUY, and through
most of the day at DHT.  At this time, not expecting MVFR
ceilings Friday morning at AMA.

Cockrell

&&

.PREV DISCUSSION... /Issued 515 PM CDT Thu Jun 22 2017/

DISCUSSION...
Showers and storms, some may be severe again, this evening across
the Panhandles as a shortwave trough move through the area.
Overall CAMS are suggesting more of a line of storms later in the
evening to move through, with perhaps a discrete storm or two
ahead of the main line. Most of the convection has started off
over the NM area and is fairly weak. Expect these storms will
become stronger as they move into a more unstable environment over
the western Panhandles, and will eventually become a line
progressing from northwest to southeast. Right now hail with some
of the stronger storms could be around ping pong ball size (1.5")
maybe a bit larger for areas over the OK Panhandle, where
instability is a bit higher. Gusty winds will be the main issue as
storms become more of a line later tonight.

High pressure will continue to amplify over the west as the upper
level trough digs down the central and eastern CONUS. A cold
front will work its way south tonight across the Panhandles,
bringing a relief in temperatures over the next few days. Areas to
the north today that are expected be near or slightly above 100,
will only be in the mid 70s to lower 80s on Friday. Areas to the
south are expected to be in the 80s. By Saturday, Sunday, and
possibly Monday, all areas will be in the mid 70s and may even
struggle to reach 80. Showers and storms will still be possible
over the weekend, and with high PWAT values over 1.2" for most of
the Panhandles, moderate to heavy rain will be possible. Also with
little upper level support to move these storms, they will likely
be slow moving in nature and could pose a moderate to heavy rain
threat, with flooding issue possible.

By mid next week the high pressure will begin to be suppressed by
an upper level trough over the Pacific Northwest. This will set
up more of a zonal flow for the area. With H850 temps around
30-33C and possible downslope adiabatic warming, very warm to hot
temperatures are expected to return by next Wednesday. For now
showers and thunderstorms don't look too favorable on Wednesday,
or Thursday, but we'll keep an eye on things to see if they trend
differently, or if subtle impulses and the dryline retreats far
enough west to allow for storms.

Weber

AVIATION...
18Z Issuance...VFR conditions will lower this evening as storms go
through the area. Storms are expected to progress from northwest
to southeast between 23Z and 06Z. Ceilings will recover a bit and
winds will calm slightly after storms pass before a cold front
pushes through and causes winds to ramp up with gusts up to 40kts
and ceilings to drop to possibly MVFR or lower. Confidence on
ceiling heights is kind of low, but could go lower than tafs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  83  59  76  60 /  30  20  30  30  50
Beaver OK                  67  79  59  79  59 /  40  30  10  10  40
Boise City OK              61  75  56  76  56 /  30  20  10  20  50
Borger TX                  69  83  62  79  61 /  30  20  30  20  40
Boys Ranch TX              69  84  60  80  59 /  30  20  30  30  50
Canyon TX                  68  84  59  77  60 /  30  20  30  30  50
Clarendon TX               70  86  60  77  61 /  30  30  40  30  40
Dalhart TX                 65  79  58  78  57 /  30  20  20  20  50
Guymon OK                  64  78  58  78  58 /  40  20  10  10  40
Hereford TX                69  85  59  78  61 /  30  20  30  30  50
Lipscomb TX                68  82  60  79  60 /  30  30  20  10  40
Pampa TX                   68  81  60  76  60 /  30  30  30  20  40
Shamrock TX                70  87  61  79  62 /  30  30  30  20  40
Wellington TX              71  90  63  79  64 /  30  30  40  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 22, 3:48 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Thu Jun 22 2017

OKZ001>003-TXZ001>020-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning mid to late this afternoon and going into
the evening hours. Some of these storms will be strong to
marginally severe with strong damaging winds and large hail being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Friday through Tuesday night. Chances of storms
reaching severe criteria remain low at this time. Locally very
heavy rainfall will be possible with some of the storms which
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups are advised to be on alert
and be ready for possible activation this afternoon and this
evening.

In the hours before

Local storm report, Jun 22, 1:49 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             TEXLINE                 36.38N 103.02W
06/21/2017  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

0616 PM     TSTM WND GST     1 WSW BOYS RANCH        35.51N 102.27W
06/21/2017  M59 MPH          OLDHAM             TX   MESONET

0616 PM     HAIL             CHANNING                35.68N 102.33W
06/21/2017  E0.88 INCH       HARTLEY            TX   PUBLIC

0658 PM     TSTM WND GST     7 ENE VALLEY DE ORO     35.50N 101.99W
06/21/2017  M58 MPH          POTTER             TX   BROADCAST MEDIA

0710 PM     HAIL             5 N DUMAS               35.93N 101.95W
06/21/2017  E1.25 INCH       MOORE              TX   PUBLIC

            LATE REPORT...HALF DOLLAR SIZED HAIL REPORTED.

0733 PM     HAIL             9 NNW HOOKER            36.98N 101.27W
06/21/2017  E1.75 INCH       TEXAS              OK   STORM CHASER

0753 PM     TSTM WND GST     1 E HOOKER              36.86N 101.20W
06/21/2017  E60 MPH          TEXAS              OK   EMERGENCY MNGR

0826 PM     TSTM WND GST     6 WSW HEREFORD          34.79N 102.50W
06/21/2017  E70 MPH          DEAF SMITH         TX   TRAINED SPOTTER

            LATE REPORT...THUNDERSTORM WIND GUSTS BETWEEN 60 TO 70
            MPH REPORTED BY TRAINED SPOTTER.

0830 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
06/21/2017  M71 MPH          BEAVER             OK   MESONET

0835 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
06/21/2017  M70 MPH          BEAVER             OK   MESONET

0838 PM     TSTM WND GST     BALKO                   36.63N 100.68W
06/21/2017  M58 MPH          BEAVER             OK   BROADCAST MEDIA

0840 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
06/21/2017  M63 MPH          BEAVER             OK   MESONET

0850 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
06/21/2017  M69 MPH          BEAVER             OK   MESONET

0855 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
06/21/2017  M62 MPH          BEAVER             OK   MESONET

0855 PM     TSTM WND GST     3 ENE PERRYTON          36.41N 100.75W
06/21/2017  M59 MPH          OCHILTREE          TX   AWOS

0913 PM     TSTM WND GST     17 S TEXHOMA            36.24N 101.81W
06/21/2017  E65 MPH          SHERMAN            TX   TRAINED SPOTTER

0932 PM     TSTM WND GST     14 S TEXHOMA            36.28N 101.81W
06/21/2017  E70 MPH          SHERMAN            TX   TRAINED SPOTTER

            LATE REPORT...THUNDERSTORM WIND GUSTS BETWEEN 65 TO 70
            MPH WAS REPORTED.

0955 PM     TSTM WND GST     TEXHOMA                 36.49N 101.81W
06/21/2017  E70 MPH          SHERMAN            TX   TRAINED SPOTTER

            LATE REPORT....THUNDERSTORM WIND GUST 60-70 MPH. GUST
            CONSITENTLY HIGH BETWEEN 945-1000PM

1008 PM     TSTM WND GST     MORSE                   36.06N 101.48W
06/21/2017  M63 MPH          HANSFORD           TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700694 AMA1700695 AMA1700706 AMA1700696 AMA1700713
AMA1700697 AMA1700698 AMA1700714 AMA1700705 AMA1700704 AMA1700699
AMA1700703 AMA1700702 AMA1700700 AMA1700701 AMA1700707 AMA1700711
AMA1700712 AMA1700708

BIEDA
Special weather statement, Jun 22, 7:01 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT THU JUN 22 2017

TXZ011-230100-
Oldham TX-
701 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 800
PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3562 10304 3562 10289 3545 10244 3519 10259
      3518 10304
TIME...MOT...LOC 0001Z 315DEG 17KT 3547 10300

JC

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.